Originally Posted by codergal
I was just wondering what different experiences were as far as being able to come off your diabetic meds (oral) or injection. I currently take Humulin 70/30 and Lantus at night. Of course, taking these does not help with weight loss but I plan to continue on the low carb course but would like to hear some encouraging stories from diabetics who came off meds.
I have managed to drastically cut my insulin use down with diet, exercise and treating my depression - until I did this, no matter what I did, my values remained high. I had no idea how drastically stress affected glucose levels.
I was on 30 units of basal night and morning and up to 8 units of rapid with meals at my worst; I started out with less, but had to add more and more because I rapidly gained weight (I stated on NPH and then switched to weight-neutral levemir with bolus).
Before diagnosis, I had been at weight watchers and was losing about a pound a week. I lost 30 pounds on my own over four months. I was also walking every day. When I added insulin to the mix, I stopped losing almost immediately - then started gaining slowly. I was terribly discouraged and quit going. Slowly, I became very depressed and myglucose values soared - and so did my insulin requirements. I was also on prednisone which also raised my BG (actually, it contributed to the cause of the diabetes if not actually causing it on its own). Not only was I gaining weight and needing more insulin, I was not controlled and my fasting values were high. Frantic, I demanded metformin to add to the mix and was grudgingly prescribed it. It helped enormously, but by that time I was more depressed and no matter how much insulin I took, my values remained high.
Because I was depressed, I started eating carbs - and then eventually damaging junk carbs - chocolate and too much pasta. I quit posting on this board - which was the worst thing I could have done since I am sure others have had glucose values affected by depression and could have helped me - but I did not know this was the problem so didn't know what to ask.
I became uncontrollably angry in early November and began flying into rages. I had stopped taking the prednisone but it did not have the positive result I had hoped for. I felt trapped on the insulin treadmill - needing more all the time and it not working, and reported my depression to my endo - who just looked at me and said nothing. My husband called my family doc in November because he was worried (I had already told the doc - who also had said nothing), and asked the doc to listen to me. He prescribed wellbutrin. I hated the side effects which made everything worse at first, especially anxiety, but the ragee was banished from the very first pill.
To make a long story short, a month to the day later, my blood values plummeted. The next day I went out and re-joined weight watcher (CORE) abnd curves, doing a lower carb version of their diet.
When I added exercise to the mix, my BG plummeted further. I had been unable to control my glucose for two years. I got a fairly good A1c the last few times because although I had high fasting values and pre and post meal values, I was dipping very low during the night.
The other day the doc called me worried that my fasting level was a bit low at 4.7 (Canadian). My a1C was 5.2 I am now taking 13 units of basal night and morning and NO rapid with meals. I don't need it at all.
It is very hard to lose weight while on insulin whioch is one reason I am weaning off of it. Only treating the underlying depression and eating a lower carb diet and exercising 30 minutes a day or more helped me. I had read a book on how an engineer actually 'cured' himself of diabetes and no longer takes insulin or oral drugs and has been normal for years. I want this for myself.
I am losing very, very slowly at weight watchers, but at least it in the right direction. As I decrease the insulin, perhaps the added weight loss will decrease my insulin need further.
Other diabetics seem to do well on Byetta, which I cannot take due to liver issues, but if you can, and are T2, it might be worth investigating.
This is my story, of course, and yours may be very different. I just thought I would share it with you in case it might help.